Algorithms for the Matrix p'th Root

Bini, Dario A. and Higham, Nicholas J. and Meini, Beatrice (2005) Algorithms for the Matrix p'th Root. Numerical Algorithms, 39 (4). pp. 349-378. ISSN 1572-9265

[img] PDF
bhm05.pdf
Restricted to Repository staff only

Download (509kB)

Abstract

New theoretical results are presented about the principal matrix pth root. In particular, we show that the pth root is related to the matrix sign function and to the Wiener–Hopf factorization, and that it can be expressed as an integral over the unit circle. These results are used in the design and analysis of several new algorithms for the numerical computation of the pth root. We also analyze the convergence and numerical stability properties of Newton’s method for the inverse pth root. Preliminary computational experiments are presented to compare the methods.

Item Type: Article
Uncontrolled Keywords: matrix pth root, matrix sign function, Wiener–Hopf factorization, Newton’s method, Graeffe iteration, cyclic reduction, Laurent polynomial
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Nick Higham
Date Deposited: 27 Oct 2006
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/635

Actions (login required)

View Item View Item